The energy-sapping effect of taking statins is greater than previously thought, scientists said last night.
Women taking the anti-cholesterol drugs are particularly at risk of fatigue, they warned.
Two in five women patients had less energy than before, with one in ten saying they felt ‘much worse’.
Overall, around a fifth of those taking the drug reported they had less energy, fatigue upon exertion or both compared with non-users.
Researchers say the side-effects are greater than expected, and some people at low risk of heart disease may be better off not taking them.
More than eight million adults at risk of heart attacks and strokes are already taking statins and some experts believe the benefits mean all healthy adults over 50 should be taking them.
At present statins are restricted to people with a 20 per cent risk or more of having a heart attack or stroke during the next ten years.
Although some patients had already reported fatigue or exercise intolerance when placed on statins, previous trials had not looked at exertion fatigue or impaired energy in patients on statins compared with placebo treatments.
In a study of more than 1,000 adults, a third of whom were women, researchers at the University of California, San Diego, looked at the side-effects of the drugs on energy levels and exercise capacity.
In the trial headed by Beatrice Golomb, associate professor of medicine at UC San Diego School of Medicine, participants, were randomly given identical capsules containing either a placebo or one of two statins at relatively low potencies: Pravastatin at 40mg or simvastatin at 20mg. People with heart disease and diabetes were excluded.
Those taking part rated their energy and fatigue with exertion relative to a resting base line, on a five-point scale, from ‘much worse’ to ‘much better.’
The ones taking statins were significantly more likely than those on the placebo to report worsening energy levels, fatigue after exertion, or both, says a report in the journal Archives of Internal Medicine.
Both statins contributed to the finding, though the effect appeared to be stronger among those on simvastatin.
Professor Golomb said: ‘Side-effects of statins generally rise with increasing dose, and these doses were modest by current standards. Yet occurrence of this problem was not rare, even at these doses, and particularly in women.’
Although the study found overall a worsening of fatigue for one in five people, four in ten women on simvastatin cited worsened energy or exertional fatigue, two in ten cited worsening in both, or rated either one as ‘much worse’.
But one in ten women rated both energy and exertional fatigue as ‘much worse’.
Professor Golomb said: ‘Energy is central to quality of life. It also predicts interest in activity.
‘Exertional fatigue not only predicts actual participation in exercise, but both lower energy and greater exertional fatigue may signal triggering of mechanisms by which statins may adversely affect cell health.’
She said doctors should take account of these side-effects before prescribing statins for groups where there is little evidence they save life.
Professor Golomb said this included most patients without heart disease, women and those over 70, even if heart disease was present.